Article Text

Findings that shed new light on the possible pathogenesis of a disease or an adverse effect
Asymptomatic presentation of mesalamine-induced lung injury in an adolescent with Crohn disease
  1. Rafael Cilloniz,
  2. Sarah Elizabeth Chesrown,
  3. Regino P Gonzalez-Peralta
  1. University of Florida, Pediatrics, 1600 SW Archer Rd, PO Box 100296, Gainesville, Florida, 32610, USA
  1. Rafael Cilloniz, cillor{at}peds.ufl.edu

Summary

The present report describes the case of a 14-year-old boy receiving mesalamine for Crohn disease who was discovered to have incidental pulmonary infiltrates on chest radiograph and CT scan shortly after increasing the dose of this medication. Despite the significant radiographic abnormalities, he had no respiratory symptoms. He had normal oxygenation and normal pulmonary function tests including spirometry, lung volumes and diffusion capacity. Transbronchial biopsies showed patchy interstitial fibrosis with ill-defined non-necrotising granulomas and lymphoid aggregates. Pulmonary infiltrates resolved within 6 weeks of discontinuation of mesalamine and the addition of low-dose daily corticosteroids. This case likely represents an asymptomatic “early stage” of mesalamine-induced lung injury preceding the onset of symptoms. Alternatively, mesalamine may induce asymptomatic lung injury more commonly than is presently suspected. To the best of our knowledge this is the first time this complication has been reported without respiratory symptoms.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests: None.

  • Patient consent: Patient/guardian consent was obtained for publication.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.